Mother Says Lundbeck’s Seizure Drug Blinded Her Son

Another case of Lundbeck’s nonexistent pharmacovigilence? The ‘failure to warn’ here is criminal, but not surprising.

I can understand Lundbeck doing this to a child considering its track record for killing and maiming children, but I can’t understand how the FDA could licence an addictive benzodiazepine (which incidentally can cause  aggression and suicidal thoughts) for children as young as 2.

April 05, 2012

Mother Says Seizure Drug Blinded Her Son

GALVESTON, Texas (CN) – A mother claims in court that Lundbeck Pharmaceuticals’ seizure drug Clobazam blinded her 9-year-old son, made his skin slough off, and filled his mouth with blisters.

Kelly Gutierrez sued Lundbeck LLC, Lundbeck Pharmaceuticals Services LLC and H. Lundbeck, on behalf of her son, L.C., in Federal Court. Lundbeck A/S is a Dutch corporation; the other Lundbeck entities are based in Deerfield Park, Ill. “Clobazam is marketed under the names ONFI and Frisium by defendants,” according to the complaint.

According to the complaint, ONFI is a prescription medicine used along with other medicines to treat seizures associated with Lennox-Gastaut syndrome in people 2 years old or older. ONFI was approved for use in the United States in October 2011. Gutierrez says doctors prescribed ONFI to her son to treat his epilepsy/seizure disorder, and the drug was initially successful in controlling his seizures. “However, 3 weeks into the treatment, L.G.’s mother noticed a change in the color of the pigmentation in L.G.’s eyes,” the complaint states. “Several days later, after what looked like chicken pox developed all over his body, L.G. began having difficulty breathing and was taken to the emergency room.

“The next day, L.G.’s mouth filled with severe blisters. Just days later, L.G.’s condition had worsened to the point that he was air lifted to Shriner’s Burn Hospital in Galveston, where he was placed in the intensive care unit.”The surgeries began the next day. So far, L.G. has had four surgeries, including pig skin grafts to replace all the skin that has sloughed off. He now has stitches in his eyes, is blind, horribly disfigured, and suffers horrific pain on a daily basis. “Due to use of ONFI, L.G. developed Steven[s] Johnson Syndrome (SJS) that escalated to TENS (toxic epidermal necrolysis).

“SJS is a rare, serious disorder in which skin and mucous membranes react severely to a medication. SJS begins with flu-like symptoms, followed by painful red or purplish rash that spreads and blisters causing the human skin to die and shed. SJS is treated as a burn, which is why L.G. is currently being treated at Shriner’s in Galveston. “In December 2011, Defendants completed a study linking the use of Frisium to SJS and TEN. Despite having the information, no such information was passed on to medical professionals who might choose to prescribe ONFI to patients like L.G.” (Parentheses in original.)

Gutierrez seeks punitive damages for product liability, negligence and gross negligence.

She is represented by Anthony Buzbee.

…………………………………………………….

Clobazam Adverse Events

Common adverse effects reported by patients receiving clobazam included somnolence, sedation, fever, drooling, constipation, cough, urinary tract infection, insomnia, aggression, fatigue, upper respiratory tract infection, irritability, vomiting, trouble swallowing, problems with coordination, bronchitis, and pneumonia.

The FDA warns that clobazam may increase the risk for suicidal thoughts or behaviors in a very small number of people. Patients taking antiepileptic drugs should be monitored for depression and unusual changes in mood or behavior. Link.

It’s not the first of Lundbeck’s drugs that can cause blindness in children; https://leoniefennell.wordpress.com/2011/05/31/vigabatrin-sabril-which-can-be-used-in-infants-can-cause-blindness-suicide-ideation-and-aggression/


2 thoughts on “Mother Says Lundbeck’s Seizure Drug Blinded Her Son

  1. My son is on Clobazam and has had Vigabatrin as well. If you look at all of the AED’s they can ALL induce Stevens-Johnson Syndrome, especially when initially getting onto the drug. Parents like me are told by specialists to watch closely for these horrific symptoms and to get to hospital as soon as any rash appears on their child. Unfortunately this lady left things a little too late. Vigabatrin does cause visual field defects and is only used as a last resort as children DO die form epilepsy – every day!! You are misinformed if you think that doctors do not take the use of these drugs seriously. As the parent of a child with intractible epilepsy who suffers cyanotic seizures and has to be resuscitated numerous times a day I have had to chose between my child actually staying alive with no peripheral vision (much like many people who need strong glasses who can’t see a thing outside of the glasses) and a brain of slush at best or certain death from status epilepticus. I take exception to well-meaning people sprouting conspiracy theories about drug companies suggesting that every doctor and patient who uses these drugs is completely stupid and are forced into taking these drugs by pharmaceutical companies!! People are just not that naive. Well, most of us aren’t, anyway. Look up Pubmed and get some facts on scientific studies on these drugs and you certainly need some knowledge on epilepsy before you start spreading your ill-informed opinion. You really do not have a clue how the other half live!!

    Like

    1. Amanda,
      I’m sorry that your son had to endure such suffering and I’m not doubting that you are well informed regarding his care. Thanks for the comment, even the vitriolic criticism, taken on board like a good Irish woman.
      I didn’t write the article but this statement speaks for itself, don’t you think… “In December 2011, Defendants completed a study linking the use of Frisium to SJS and TEN. Despite having the information, no such information was passed on to medical professionals who might choose to prescribe ONFI to patients like L.G.”
      I’m very glad your son is alive and that you are well informed. My son is dead because he (and we) was not warned of the dire possible consequences, by the very doctors that you say take these drugs seriously. Maybe you think that my family and my son were ‘naive and completely stupid’ to believe that these drugs are safe. That’s what we are told every day, that these drugs are safe to take. That’s also your perogative to think that I’m an idiot and ill-informed, you wouldn’t be the first I’m sure.
      I see that your link is ‘Epilepsy Action’; plenty of funding from UCB and Pfizer there. Can you tell me how much funding and whether the scientific studies you refer to were sponsored by UCB, Pfizer, Lundbeck or any other pharmaceutical companies who also happen to make Epilepsy medication?
      As for not having a clue how the other half live, my brother lived with Epilepsy all his life and was prescribed every anti-seizure drug imaginable, including a parkinson’s drug to counteract the adverse effects of the anti-seizure ones. Not one of the drugs ever stopped the seizures but did untold damage to him as a person and his body. Is there anything else you would like to know?
      Leonie
      PS. I am very glad that you have your son to hold and love. I don’t!

      Like

Leave a Reply

Fill in your details below or click an icon to log in:

WordPress.com Logo

You are commenting using your WordPress.com account. Log Out / Change )

Twitter picture

You are commenting using your Twitter account. Log Out / Change )

Facebook photo

You are commenting using your Facebook account. Log Out / Change )

Google+ photo

You are commenting using your Google+ account. Log Out / Change )

Connecting to %s